Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Jackson, KY

June 16, 2016Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 16, 2016, 6:32 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 6:32 PM EDT (22:32 UTC)
Expired
Jun 16, 2016, 7:15 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 139 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:50 PM EDTTSTM WND DMG4 Nw Somerset, KYTREE DOWN ON BETHLEHEM ROAD. TIME ESTIMATED OFF RADAR.
Jun 16, 6:52 PM EDTTSTM WND DMG2 Wsw Dabney, KYTREE DOWN ON WEST COLEMAN ROAD. TIME ESTIMATED OFF RADAR.
Jun 16, 7:00 PM EDTTSTM WND DMG2 W Mount Victory, KYTREE DOWN ON WILLIAM SEARS ROAD. TIME ESTIMATED OFF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KJKL 162232
SVRJKL
KYC199-231-162315-
/O.NEW.KJKL.SV.W.0067.160616T2232Z-160616T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 715 PM EDT

* AT 631 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAGNUM...OR
  7 MILES SOUTH OF LIBERTY...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOMERSET...MONTICELLO...SCIENCE HILL...BURNSIDE...
  PULASKI COUNTY PARK...NAOMI...FRAZER...DELTA...BENT...
  MILL SPRINGS...GREGORY...FAUBUSH...SOMERSET PULASKI AIRPORT...
  BARRIER...MAGNUM...KIDDER...GENERAL BURNSIDE S.P....DENNEY...
  MOUNT PISGAH AND GRADE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
27.
 LOUIS B. NUNN PARKWAY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3711 8490 3724 8472 3708 8431
      3706 8432 3704 8430 3702 8433 3700 8431
      3699 8435 3696 8436 3686 8459 3680 8458
      3675 8468 3670 8471 3663 8479 3688 8503
TIME...MOT...LOC 2231Z 298DEG 40KT 3720 8492 

HAIL...1.00IN
WIND...60MPH
 
$$

GREIF
3 follow-up statements
140 
WWUS53 KJKL 162252
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EDT THU JUN 16 2016

KYC199-231-162315-
/O.CON.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
652 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN PULASKI AND NORTHERN WAYNE COUNTIES...

AT 652 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOMERSET...
MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...NAOMI...FRAZER...DELTA...BENT...MILL SPRINGS...
GREGORY...FAUBUSH...SOMERSET PULASKI AIRPORT...BARRIER...KIDDER...
GENERAL BURNSIDE S.P....DENNEY...GRADE...STEUBENVILLE AND QUINTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
27.
 LOUIS B. NUNN PARKWAY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3704 8486 3708 8483 3719 8461 3708 8431
      3706 8432 3704 8430 3702 8433 3700 8431
      3699 8435 3696 8436 3686 8459 3685 8461
      3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2252Z 298DEG 40KT 3709 8465 

HAIL...0.88IN
WIND...60MPH
 
$$

GREIF
083 
WWUS53 KJKL 162303
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
703 PM EDT THU JUN 16 2016

KYC199-231-162315-
/O.CON.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
703 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN PULASKI AND NORTHERN WAYNE COUNTIES...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ELIHU...OR
NEAR SOMERSET...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...BURNSIDE...FRAZER...DELTA...BENT...
MILL SPRINGS...GREGORY...SOMERSET PULASKI AIRPORT...BARRIER...
KIDDER...GENERAL BURNSIDE S.P....DENNEY...GRADE...STEUBENVILLE...
QUINTON...ELIHU...COOPER...RUTH AND TATEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3699 8462 3707 8462 3715 8449 3708 8431
      3706 8432 3704 8430 3702 8433 3700 8431
      3699 8435 3696 8436 3686 8459 3685 8461
      3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2303Z 298DEG 40KT 3705 8456 

HAIL...0.75IN
WIND...60MPH
 
$$

GREIF
441 
WWUS53 KJKL 162312
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT THU JUN 16 2016

KYC199-231-162322-
/O.EXP.KJKL.SV.W.0067.000000T0000Z-160616T2315Z/
PULASKI KY-WAYNE KY-
712 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PULASKI AND NORTHERN
WAYNE COUNTIES WILL EXPIRE AT 715 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
JACKSON KY.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3699 8462 3707 8462 3715 8449 3708 8431
      3706 8432 3704 8430 3702 8433 3700 8431
      3699 8435 3696 8436 3686 8459 3685 8461
      3681 8464 3677 8473 3676 8492 3688 8503
TIME...MOT...LOC 2310Z 298DEG 40KT 3705 8456 

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:04 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 4:04 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
404 PM EDT THU JUN 16 2016

.SHORT TERM...(This evening through Friday night)
Issued at 359 PM EDT THU JUN 16 2016

An upper level trough and associated surface low pressure system located
over Central Ohio continue their southeasterly track this
afternoon, bringing with them scattered showers and thunderstorms
as a cold front advances through the region. Substantial diabatic
heating in the presence of ample surface moisture have brought
about substantial destabilization with some regions in the area in
excess of 2500 J/kg of SBCAPE. The current instability combined
with 40 kts bulk shear is more than suitable for organized
convection, however the question still remains as to whether or
not forcing will be present to get storms going this afternoon.
Currently, short range models are forecasting most of the upper
level support to remain to the east, however as the cold front
advances south, convergence may be just enough to initiate
convection. Confidence in the convective forecast for this
afternoon to evening has been further muddled by a lack of run to
run consistency among the CAMs. That being said, the HRRR has
seemed to be a bit too quick to turn winds to the west ahead of
the cold front as noted by obs. If winds are able to stay out of
the southwest a bit longer, the potential for thunderstorms this
afternoon will likely increase as a result of enhanced low level
convergence. Overall, with the parameters in place, whatever
storms do form will have the potential to become severe with the
primary threat being strong winds and heavy rainfall.

As the cold front makes its way through the state through the
overnight hours, a calmer regime should begin to take hold as
ridging builds back into the region. While some showers and storms are
possible Friday afternoon, the cooler and drier air will inhibit
any notable thunderstorm activity. Otherwise calm and clear
weather with mild temperatures will set the stage for a pleasant
weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 308 AM EDT THU JUN 16 2016

The weather during most of the extended period will be dominated
by a large ridge of high pressure that is expected to settle
across the CONUS east of the Mississippi River. According to the
current model data, this ridge will become entrenched across the
region through early next Tuesday. After the ridge finally weakens
and pushes off to our south and southeast, a weak cold front is
forecast to make its way across the Ohio and Tennessee valley
regions Tuesday through Wednesday. Instability will be limited
during this time, at least according to the latest model
soundings, so the forecast for Tuesday and Wednesday will feature
only a slight chance of thunder across the area. The precipitation
should exit the area by early Wednesday evening as the front
pushes across the area. The rest of the forecast after that
should be dry.

Temperatures during the period should run at or slightly above
normal, with day time highs in the 80s expected each day. Nightly
lows will vary between the 50s and 60s depending upon the amount
of night time cloud cover and wind.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 204 PM EDT THU JUN 16 2016

Cumulus and gusty southwest winds will be on the increase this
afternoon as an upper level disturbance and associated cold front
move south out of the Great Lakes region. Thunderstorms will
subsequently develop, with the best chances likely occurring at
KJKL/KSJS with KSYM also standing a noteworthy chance. Not
currently expecting high enough coverage to warrant prevailing
mention at any site. The storm threat will diminish this evening
as low stratus filters in from the northeast overnight, lowering
ceilings into the IFR/MVFR range. Could even see a period of LIFR
develop at KSJS and/or KJKL. Have left visibility reductions out
of the forecast for now given expected cooler/drier air advecting
south behind the front, but will monitor rainfall amounts near
sites through the evening, especially KSME nearer a larger source
of moisture. Drier air continuing to filter south should lead to
prevailing VFR conditions returning prior to 18Z Friday.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...GOUDEAU/GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Jun 16, 4:12 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT THU JUN 16 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
412 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS
EVENING. SOME OF THEM MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY FRIDAY
AFTERNOON...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.

HAL/GUSEMAN

In the hours before

Special weather statement, Jun 16, 6:17 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT THU JUN 16 2016

KYZ079-083-084-162315-
WAYNE-MCCREARY-PULASKI-
617 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...PULASKI...

AT 616 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
LIBERTY...MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...BEULAH HEIGHTS...NAOMI...FRAZER...DELTA...
MILL SPRINGS...FAUBUSH...SOMERSET PULASKI AIRPORT...MAGNUM...
KIDDER...GENERAL BURNSIDE S.P....GRADE...QUINTON...ELIHU...
GREENWOOD AND HOGUE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
25.
 LOUIS B. NUNN PARKWAY

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3698 8486 3700 8484 3705 8491 3712 8490
      3723 8474 3704 8430 3702 8433 3700 8431
      3699 8435 3695 8437 3694 8430 3690 8432
      3686 8432 3684 8434 3683 8432 3681 8436
      3678 8435 3669 8446
TIME...MOT...LOC 2216Z 301DEG 43KT 3727 8507

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:38 PM EDTSpecial Weather StatementJKLFleming37 min
Jun 15, 9:00 PM EDTSpecial Weather StatementJKLBath, Montgomery, Rowan30 min
Jun 15, 9:11 PM EDTSpecial Weather StatementJKLFleming19 min
Jun 15, 9:22 PM EDTSpecial Weather StatementJKLBath, Estill, Lee, Menifee, Montgomery, Powell and 2 more23 min
Jun 15, 9:27 PM EDTSevere Thunderstorm WarningJKLBath, Breathitt, Elliott, Magoffin, Menifee, Morgan and 2 more33 min
Jun 15, 9:38 PM EDTSpecial Weather StatementJKLMartin67 min
Jun 15, 9:43 PM EDTSpecial Weather StatementJKLEstill, Jackson, Lee, Powell, Rockcastle, Wolfe32 min
Jun 15, 9:57 PM EDTSpecial Weather StatementJKLElliott, Menifee, Morgan18 min
Jun 15, 10:11 PM EDTSpecial Weather StatementJKLBreathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more34 min
Jun 15, 10:30 PM EDTSpecial Weather StatementJKLBreathitt, Clay, Jackson, Johnson, Laurel, Lee and 3 more30 min
Jun 16, 6:17 PM EDTSpecial Weather StatementJKLMcCreary, Pulaski58 min
Jun 16, 6:48 PM EDTSpecial Weather StatementJKLLaurel42 min
Jun 16, 7:09 PM EDTSpecial Weather StatementJKLBell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more66 min
Jun 16, 7:52 PM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Whitley23 min
Jun 16, 7:58 PM EDTSpecial Weather StatementJKLPike47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.